Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 24, NWS San Angelo, TX

June 9, 2004San Saba County, Texas

NWS San Angelo, TX issued this flash flood warning at Jun 9, 2004, 5:50 AM CDT for San Saba County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2004, 5:50 AM CDT (10:50 UTC)
Expired
Jun 9, 2004, 9:45 AM CDT
In force
4 hr
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

County San Saba County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 10.8 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2004-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 271 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2004-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
271 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
544 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 091050
FFWSJT
TXC411-091445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
550 AM CDT WED JUN 9 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SAN SABA COUNTY IN WEST CENTRAL TEXAS
  THIS INCLUDES THE CITIES OF...SAN SABA...RICHLAND SPRINGS...
  ALGERITA

* UNTIL 945 AM CDT

* AT 550 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS SAN SABA               
  COUNTY...MOVING NORTH AT 30 MPH.

* HEAVY RAINS OF 1 TO 2 INCHES HAVE FALLEN OVER SAN SABA             
  COUNTY TONIGHT. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE   
  LIKELY THIS MORNING AS SHOWERS AND THUNDERSTORMS TO THE SOUTH OF   
  SAN SABA COUNTY MOVE NORTH. THIS RAIN WILL RUN OFF AND             
  PRODUCE FLOODING OF LOW WATER CROSSING AND LOW LYING AREAS.

TURN AROUND DONT DROWN DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW SAFE PASSAGE.
REMEMBER...MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES.

LAT...LON 3138 9878 3143 9905 3097 9903 3097 9852
          3121 9861

$$

04
1 follow-up statement
000 
WGUS74 KSJT 091239
FFSSJT
TXC411-091445-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
740 AM CDT WED JUN 9 2004

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR SAN SABA COUNTY UNTIL 
945 AM CDT...

AT 740 AM CDT...A BAND OF THUNDERSTORMS WITH VERY HEAVY RAINS WAS 
MOVING NORTH AT 25 MPH INTO SOUTHWESTERN SAN SABA COUNTY...FROM 
PONTOTOC TO CHEROKEE. THE AREA OF THUNDERSTORMS WITH HEAVY RAIN WILL 
WILL NORTH INTO RICHLAND SPRINGS AND THE CITY OF SAN SABA... 
PRODUCING AN ADDITIONAL 2 TO 3 INCHES OF RAINFALL THROUGH 945 AM. 
WITH AN ALREADY SATURATED GROUND...THE RAINFALL WILL RUN OFF AND 
PRODUCE FLOODING OF LOW LYING AREAS AND LOW WATER CROSSINGS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK 
HIGHER GROUND.

$$

04

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 3:33 AM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 9, 3:33 AM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
330 AM CDT WED JUN  9 2004

.SHORT TERM...
MAIN UPPER TROF WILL CONTINUE TO BRING THE BEST CHANCE OF
PERIODS OF HEAVY TROPICAL RAINFALL MAINLY ACROSS THE EAST TODAY
WITH A MORE SCATTERED VARIETY IN THE WEST.  HOWEVER...NEXT
APPROACHING UPPER TROF OVER CA SHOULD HELP TO KICK UPPER TROF NOW
OVER TX EAST LATER TODAY AND TONIGHT.  WILL INSERT HIGHEST POPS EAST
TODAY...AND HIGHLIGHT HEAVIEST RAINFALL...TOO.   ALSO...CONTINUED
UNSEASONABLY COOLER TEMPS TODAY.

EXPECT DRYLINE TO SET UP ON THURSDAY AND FRIDAY ACROSS WEST TX IN
ADVANCE OF THE APPROACHING SHORTWAVE TROF.   MAY SEE STRONG TO SEVERE
TSTORMS DEVELOP UNDER INCREASING SHEAR...NEAR RIGHT REAR ENTRANCE
REGION OF UPPER LEVEL JET...AND DECENT INSTABILITY ESPECIALLY ON
THURSDAY. WILL CONTINUE LOW 20 POP.

&&

.LONG TERM...
SEVERE CONVECTION MAY BE LIMITED THIS WEEKEND TO ISOLATED AS UPPER
JET IS PROGGED DIRECTLY OVER WC TX.  THIS PLACEMENT OF THE UPPER
LEVEL JET WOULD INCREASE CONVERGENCE OVER THE REGION...THUS...
COUNTERACTING ANY WIDESPREAD SEVERE WEATHER THREAT.

THEN GFS PROGS NEXT FRONT INTO BIG COUNTRY OF WC TX ON MONDAY.
WILL CONTINUE 30 POP.  THIS FRONT SHOULD HELP TO INCREASE POPS FOR
NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     85  71  92  73 /  40  10  20  20
SAN ANGELO  87  73  94  74 /  30  10  20  20
JUNCTION    83  73  89  73 /  70  10  20  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

26/04
Hazardous weather outlook, Jun 9, 4:52 AM CDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
452 AM CDT WED JUN 9 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-100951-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
452 AM CDT WED JUN 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED...
MAINLY EAST OF A SONORA...SAN ANGELO...ABILENE...HASKELL LINE TODAY.
SOME THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL OF 1 TO 3
INCHES. FLOODING OF LOW WATER CROSSINGS AND LOW LYING AREAS IS
POSSIBLE. OTHERWISE... WITH A TROPICAL AIRMASS IN PLACE...SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 5:33 AM CDTFlash Flood WarningSJTMason4 hr
Jun 9, 9:27 AM CDTFlash Flood WarningSJTMason, San Saba4 hr
Jun 9, 10:18 AM CDTFlash Flood WarningSJTBrown3 hr
Jun 9, 1:10 PM CDTFlash Flood WarningSJTBrown, Mason, San Saba4 hr
Jun 9, 4:31 PM CDTSevere Thunderstorm WarningSJTFisher29 min
Jun 9, 5:46 PM CDTSevere Thunderstorm WarningSJTFisher74 min
Jun 9, 5:54 PM CDTFlash Flood WarningSJTFisher111 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.